Iowa, 2012

Hail in Iowa, September 6, 2012

September 6, 2012 · NWS FSD · 6 events in 4 counties and zones

Thunderstorms produced large hail, in one case to golf ball size, at several locations in northwest Iowa on the evening of September 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail, in one case to golf ball size, at several locations in northwest Iowa on the evening of September 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 6, 5:50 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 6, 5:50 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT THU SEP 6 2012

.DISCUSSION.../ISSUED AT 325 PM CDT/
ELEVATED THUNDERSTORMS WILL SCRAPE THE NORTHERN FRINGES OF THE CWA
LATE THIS AFTERNOON. AN AXIS OF INSTABILITY TO THE SOUTH WILL BRING
A SMALL CHANCE FOR THESE THUNDERSTORMS TO BUILD SOUTHWARD...BUT
CONFIDENCE IS NOT HIGH...SOME POPS WILL REMAIN LOW BEFORE 00Z. A
TROUGH OF LOW PRESSURE WILL SWING A THERMAL RIDGE FROM NEAR THE
SURFACE TO ABOUT 850MB ACROSS THE AREA THIS EVENING WHICH WILL
LIKELY ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP. THE BRUNT OF THE
UPPER LEVEL FORCING SHOULD MOVE INTO THE AREA FROM ABOUT 0Z TO 6Z
WITH THE LOW LEVEL JET INCREASING A BIT DURING THIS TIME. WILL
CONTINUE TO FOCUS THE HIGHEST POPS IN THE EAST WITH THE BETTER
CHANCE OF SEVERE THUNDERSTORMS IN THE FAR SOUTHEAST CWA WHERE THE
BEST COMBINATION OF SHEAR AND INSTABILITY WILL EXIST. WHILE THERE
COULD BE AN ISOLATED AFTERNOON THREAT IT APPEARS THE BETTER CHANCE
WILL BE ELEVATED THIS EVENING AS THE LOW LEVEL JET INCREASES. COOLER
BREEZY CONDITIONS WILL SETTLE IN BEHIND THE FRONT MOVING IN THIS
EVENING AS HIGH PRESSURE BUILDS SOUTH. WITH 925MB TEMPERATURES ABOUT
+11 TO +12 AND BREEZY CONDITIONS EXPECT LOWS IN THE MID TO UPPER 50S.

FRIDAY WILL SEE JUST A SMALL CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS OVER THE FAR SOUTHERN CWA AS FRONTAL FORCING ALOFT
SLIPS SOUTH. WITH SOME CLOUD COVER TOMORROW AS WELL AS A BREEZY
NORTHWEST WIND...COOL CONDITIONS ARE EXPECTED WITH HIGHS FROM THE
UPPER 60S IN SOUTHWEST MN TO THE MID 70S IN CENTRAL SD. /08

EXPECTING A CHILLY ONE FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN.
WINDS MIGHT NOT GO COMPLETELY CALM...BUT EVEN WITH A LIGHT NORTHWEST
WIND SHOULD SEE PRETTY GOOD RADIATIONAL COOLING. THUS WENT ON THE
COOLER SIDE OF GUIDANCE...GENERALLY LOW TO MID 40S. GOOD AGREEMENT
THAT UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST ON SATURDAY
WITH A WARMING LOW LEVEL TEMPERATURE PROFILE. 850 MB TEMPERATURES
WILL RISE INTO THE 13 TO 16C RANGE...THUS RAISED HIGHS A FEW
DEGREES...GENERALLY INTO THE MID 70S TO LOWER 80S. ANOTHER COOL
NIGHT SATURDAY NIGHT...WITH MOST AREAS DROPPING INTO THE 40S. SUNDAY
WILL BE ANOTHER SUNNY DAY. ALTHOUGH MODELS IN SOME DISAGREEMENT ON
HOW WARM IT GETS. THE ECMWF IS A COOL OUTLIER...HAVING A STRONGER
WAVE DIGGING INTO THE TROUGH OVER THE GREAT LAKES...RESULTING IN
COOLER LOW LEVEL TEMPERATURES. NAM/SREF/GFS/GEM ALL ON THE WARMER
SIDE. THUS TRENDED HIGHS UP TOWARDS THESE WARMER SOLUTIONS...BUT
GIVEN ECMWF CONSISTENCY...DID NOT WANT TO GO TOO HIGH. GENERALLY
THINKING MAINLY 80S. IF THE ECMWF IS RIGHT....HIGHS COULD BE UP TO
10 DEGREES COOLER...WHILE IF THE NAM VERIFIES THEY MAY EVEN BE A FEW
DEGREES WARMER. SO ABOUT A 15 DEGREE RANGE OF POSSIBILITIES...BUT
FEEL CURRENT GRIDS DEPICT THE MOST PROBABLE SOLUTION.

RIDGE DEFINITELY BUILDS IN MORE ON MONDAY...WITH TEMPERATURES
REBOUNDING TO ABOVE NORMAL LEVELS. THINKING WE SEE MID 80S TO MID
90S ON MONDAY. ALSO SHOULD SEE BREEZY SOUTHERLY WINDS WITH HUMIDITY
LEVELS DROPPING INTO THE 20 TO 30 PERCENT RANGE. THUS FIRE WEATHER
COULD BE AN ISSUE DURING MONDAY AFTERNOON. MODELS IN FAIRLY GOOD
AGREEMENT THAT COLD FRONT PUSHES THROUGH THE RIDGE INTO OUR AREA
TUESDAY AFTERNOON AND EVENING. TEMPERATURES HIGHLY DEPENDENT ON
EXACT FRONTAL TIMING...WITH THE 12Z ECMWF AND GEM LATE ENOUGH TO
ALLOW FOR FULL WARMING...AND THE 12Z GFS AND 0Z ECMWF A BIT FASTER.
KEPT TEMPERATURES A BIT ABOVE CONSENSUS VALUES...BUT THIS IS ANOTHER
DAY WHERE HIGHS COULD END UP ANYWHERE WITHIN ABOUT 6 DEGREES EITHER
SIDE OF CURRENT FORECAST. NOT A LOT OF MOISTURE WITH THIS
FRONT...AND MID LEVEL LAPSE RATES AND INSTABILITY LOOK MINIMAL. BUT
GIVEN IT IS A DECENT WAVE...WILL KEEP THE SLIGHT CHANCE POPS IN THE
GRIDS.

FRONT STALLS OUT WEDNESDAY INTO THURSDAY. THIS CURRENTLY LOOKS MOST
LIKELY TO OCCUR JUST SOUTH OF OUR CWA. A FEW WAVES RIDING ALONG THE
FRONT BRING WILL ENHANCE RAIN CHANCES ALONG IT...BUT AGAIN...AT THIS
TIME...THINK BEST THREAT OF THIS STAYS TO OUR SOUTH. THIS WOULD PUT
US IN SLIGHTLY COOLER AIR WEDNESDAY AND THURSDAY...WITH HIGHS AROUND
NORMAL...GENERALLY 70S TO AROUND 80. /CHENARD

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
COULD SEE SOME SCATTERED THUNDERSTORMS DEVELOP EAST OF INTERSTATE 29
AFTER AROUND 02Z WITH THE BEST POTENTIAL IN OUR FAR EASTERN COUNTIES
FROM 03-06Z. CEILINGS WILL LIKELY REMAIN VFR IN THUNDERSTORMS...WITH
SHORT LIVED MVFR VISIBILITIES POSSIBLE IN THE HEAVIER DOWNPOURS. A
FEW OF THE THUNDERSTORMS MAY ALSO PRODUCE HAIL AND GUSTY WINDS.
FRONTAL BOUNDARY CURRENTLY AT OUR WESTERN BORDER WILL WORK THROUGH
THE FORECAST AREA OVERNIGHT. THIS WILL FLIP WINDS TO NORTH NORTHEAST
WITH GUSTS TO 25KT POSSIBLE WITH THE FRONT. WINDS WILL BE BREEZY
FROM THE NORTH THROUGHOUT THE DAY ON FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Sep 6, 2:46 PM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT THU SEP 06 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
346 PM CDT THU SEP 06 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING OVER SOUTHEAST SOUTH DAKOTA. THESE THUNDERSTORMS
WOULD LIKELY NOT BE SEVERE BUT COULD PRODUCE WIND GUSTS TO 45
MPH. ISOLATED THUNDERSTORMS NEAR AND EAST OF INTERSTATE 29 SHOULD
INCREASE BY SUNSET. A FEW OF THE THUNDERSTORMS FROM ABOUT 700 PM
CDT THROUGH 1100 PM CDT MAY BE CAPABLE OF PRODUCING QUARTER SIZED
HAIL AND WIND GUSTS TO 60 MPH. BY 300 AM MOST OF THE STORMS WILL
MOVE SOUTHEAST OF THE AREA.

FIRE DANGER...
THE FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS
AFTERNOON ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FIRE DANGER MAY BECOME ELEVATED AGAIN EARLY NEXT WEEK...BEGINNING
MONDAY...AS INCREASING WINDS ACCOMPANY DRY AND WARMER WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 108 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, O'Brien

When
September 6, 8:25 PM CST
Where
O'Brien County, 1.01 mi W of Paullina Muni Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.980, -95.690

Large hail partially covered the ground.

Hail, O'Brien

When
September 6, 8:25 PM CST
Where
O'Brien County, 3.67 mi NW of Germantown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.980, -95.840

Hail, Cherokee

When
September 6, 8:45 PM CST
Where
Cherokee County, 4.11 mi W of Larrabee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.880, -95.610

Hail, Buena Vista

When
September 6, 9:48 PM CST
Where
Buena Vista County, 0.69 mi N of Newell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.610, -95.000

Hail, Buena Vista

When
September 6, 9:50 PM CST
Where
Buena Vista County, 0.69 mi N of Newell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.610, -95.000

Hail, Clay

When
September 6, 11:50 PM CST
Where
Clay County, 0.86 mi SE of Everly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.160, -95.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414033, 414034, 414035, 414036, 414037, 414038.